On maximal codes in polynomial metric spaces

  • Peter Boyvalenkov
  • Danyo Danev
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1255)


We study the possibilities for attaining the best known universal linear programming bounds on the cardinality of codes in polynomial metric spaces (finite or infinite). We show that in many cases these bounds cannot be attained. Applications in different antipodal polynomial metric spaces are considered with special emphasis on the Euclidean sphere and the binary Hamming space.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    N. Alon, O. Goldreich, J. Hastad, R. Peralta, Simple construction of almost k-wise independent random variables, Random Structures and Algorithms 3, 1992, 289–304.Google Scholar
  2. 2.
    M. Abramowitz, I.A. Stegun, Handbook of Mathematical Functions, Dover, New York, 1965.Google Scholar
  3. 3.
    E. Bannai, R.M. Damerell, Tight spherical designs I, J. Math. Soc. Japan 31, 1979, 199–207.Google Scholar
  4. 4.
    E. Bannai, R.M. Damerell, Tight spherical designs II, J. London Math. Soc. 21, 1980, 13–30.Google Scholar
  5. 5.
    E. Bannai, T. Ito, Algebraic Combinatorics I: Association Schemes, Benjamin, Menlo Park CA, 1984.Google Scholar
  6. 6.
    P.G. Boyvalenkov, Computing distance distribution of spherical designs, Lin. Alg. Appl. 226/228, 1995, 277–286.Google Scholar
  7. 7.
    P.G.Boyvalenkov, D.Danev, I.N.Landgev, On maximal spherical codes II, submitted.Google Scholar
  8. 8.
    J.H. Conway, N.J.A. Sloane, Sphere Packings, Lattices and Groups, Springer-Verlag, New York 1988.Google Scholar
  9. 9.
    P.Delsarte, An Algebraic Approach to the Association Schemes in Coding Theory, Philips Res. Rep. Suppl. 10, 1973.Google Scholar
  10. 10.
    P. Delsarte, Four fundamental parameters of a code and their combinatorial significance, Inform. Contr. 23, 1973, 407–438.Google Scholar
  11. 11.
    P. Delsarte, J-M. Goethals, J.J. Seidel, Spherical codes and designs, Geom. Dedicata 6, 1977, 363–388.Google Scholar
  12. 12.
    C.F. Dunkl, Discrete quadrature and bounds on t-designs, Mich. Math. J. 26, 1979, 81–102.Google Scholar
  13. 13.
    G. Fazekas, V.I. Levenshtein, On the upper bounds for code distance and covering radius of designs in polynomial metric spaces, J. Comb. Theory A70, 1995, 267–288.Google Scholar
  14. 14.
    S. Helgason, Differential Geometry, Lie Groups and Symmetric Spaces, Acad. Press NY, 1978.Google Scholar
  15. 15.
    G.A. Kabatyanskii, V.I. Levenshtein, Bounds for packings on a sphere and in space, Probl. Inform. Transm. 14, 1978, 1–17.Google Scholar
  16. 16.
    I. Krasikov, S. Litsyn, On integral zeros of Krawtchouk polynomials, J. Comb. Theory A74, 1996, 71–99.Google Scholar
  17. 17.
    V.I. Levenshtein, Bounds for packings in metric spaces and certain applications, Probl. Kibernetiki 40, 1983, 44–110 (in Russian).Google Scholar
  18. 18.
    V.I. Levenshtein, Designs as maximum codes in polynomial metric spaces, Acta Appl. Math. 29, 1992, 1–82.Google Scholar
  19. 19.
    V.I. Levenshtein, Krawtchouk polynomials and universal bounds for codes and designs in Hamming spaces, IEEE Trans. Inform. Theory 41, 1995, 1303–1321.Google Scholar
  20. 20.
    J.H. van Lint, A survey of perfect codes, Rocky Mountain J. Math. 5, 1975, 199–224.Google Scholar
  21. 21.
    F.J. MacWilliams, N.J.A. Sloane, The Theory of Error-Correcting Codes, North Holland, Amsterdam, 1977.Google Scholar
  22. 22.
    A.Neumaier, Combinatorial configurations in terms of distances, Memorandum 81-09 (Dept. Math.), Eindhoven Univ. Technology, 1981.Google Scholar
  23. 23.
    R. Noda, On orthogonal arrays of strength 4 achieving Rao's bound, J. London Math. Soc. 19, 1979, 385–390.Google Scholar
  24. 24.
    V.M. Sidel'nikov, On extremal polynomials used to estimate the size of codes, Probl. Inform. Transm. 16, 1980, 174–186.Google Scholar
  25. 25.
    N.J.A. Sloane, Recent bounds for codes, sphere packings and related problems obtained by linear programming and other methods, Contemp. Math. 9, 1982, 153–185.Google Scholar
  26. 26.
    P. Terwilliger, A characterization of P-and Q-polynomial schemes, J. Combin. Theory A45, 1987, 8–26.Google Scholar
  27. 27.
    A. Tietäväinen, A. Perko, There are no unknown perfect binary codes, Ann. Univ. Turku Ser. A, I 148, 1971, 3–10.Google Scholar
  28. 28.
    H.C.A. van Tilborg, Uniformly packed codes, Ph.D. Thesis, Eindhoven, 1976.Google Scholar
  29. 29.
    H.-C. Wang, Two-point homogeneous spaces, Ann. Math. 55, 1952, 177–191.Google Scholar
  30. 30.
    V. Zinoviev, V. Leontjev, The nonexistence of perfect codes over Galois fields, Problemy upravleniya i teorii informatsii 2, 1973, 123–132 (in Russian).Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Peter Boyvalenkov
    • 1
  • Danyo Danev
    • 1
  1. 1.Institute of MathematicsBulgarian Academy of SciencesSofiaBulgaria

Personalised recommendations